Alert archive / Arizona / Flash Flood Warnings in 2012
Flash Flood Warning 15, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 9, 2012, 5:29 PM MST for Coconino County, Arizona. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 5:29 PM MST (00:29 UTC)
- Expired
- Aug 9, 2012, 7:00 PM MST
- In force
- 91 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 149 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2593 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
908 WGUS55 KFGZ 100029 FFWFGZ AZC005-100200- /O.NEW.KFGZ.FF.W.0015.120810T0029Z-120810T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 529 PM MST THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... THIS INCLUDES WATERHOLES CANYON... * UNTIL 700 PM MST * AT 520 PM MST...FLASH FLOODING WAS INDICATED BY RADAR OVER WATERHOLES CANYON NEAR PAGE. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... WATERHOLES CANYON. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. && LAT...LON 3687 11145 3683 11144 3680 11145 3685 11154 $$ DJO
1 follow-up statement
712 WGUS75 KFGZ 100157 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 657 PM MST THU AUG 9 2012 AZC005-100204- /O.EXP.KFGZ.FF.W.0015.000000T0000Z-120810T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ COCONINO AZ- 657 PM MST THU AUG 9 2012 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MST FOR NORTH CENTRAL COCONINO COUNTY... THE FLASH FLOOD WARNING FOR WATERHOLES CANYON WILL BE ALLOWED TO EXPIRE AT 700 PM MST. RAINFALL HAS ENDED AND ADDITIONAL FLOODING IS NOT EXPECTED...HOWEVER WATER FLOW MAY STILL CONTINUE FOR A FEW HOURS ON LOWER REACHES OF THE CANYON NEAR THE COLORADO RIVER. LAT...LON 3687 11145 3683 11144 3680 11145 3685 11154 $$ DJO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:00 PM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 9, 3:00 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 300 PM MST THU AUG 9 2012 .SYNOPSIS...HIGH PRESSURE OVER NORTHERN ARIZONA AND DRIER AIR MOVING IN FROM NEW MEXICO WILL REDUCE THUNDERSTORM AND SHOWER ACTIVITY ACROSS THE REGION THROUGH SATURDAY. EXPECT THE HOTTEST TEMPERATURES OF THE WEEK ON FRIDAY. OUR THUNDERSTORM COVERAGE WILL INCREASE AGAIN FROM SUNDAY THROUGH TUESDAY AS THE HIGH PRESSURE RIDGE MOVES EAST AND LOW LEVEL MOISTURE INCREASES. && .DISCUSSION...THUNDERSTORM ACTIVITY HAS BEEN LIMITED TO NORTHWESTERN AND NORTHEASTERN ARIZONA THIS AFTERNOON. THIS REGION HAS BENEFITED FROM DEEPER MOISTURE AND A MORE UNSTABLE ENVIRONMENT. DRIER AIR CONTINUES TO SPREAD INTO THE SOUTHERN TWO THIRDS OF EASTERN ARIZONA FROM EAST TO WEST...REDUCING AVAILABLE BOUNDARY LAYER MOISTURE OVER THE WHITE MOUNTAINS REGION TODAY. A HIGH PRESSURE RIDGE ALOFT CONTINUES TO LINGER OVER NORTHERN ARIZONA AND NEW MEXICO FOR THE NEXT FEW DAYS. FORECAST MODELS CONTINUE TO SHOW A DRIER AIR MASS MOVING INTO ARIZONA FROM THE EAST LASTING THROUGH SATURDAY. A COMBINATION OF A DRIER BOUNDARY LAYER AND CONTINUED DOWNWARD VERTICAL MOTIONS ALOFT UNDER THE UPPER LEVEL RIDGE WILL LIMIT SHOWER AND THUNDERSTORM ACTIVITY TO MOSTLY ISOLATED TO WIDELY SCATTERED COVERAGE THROUGH SATURDAY. FRIDAY WILL LIKELY BE THE LEAST ACTIVE WEATHER DAY WITH NEAR RECORD HIGH TEMPERATURES FOR MANY AREAS BELOW 6000 FEET ELEVATION. THE HOTTEST TEMPERATURES WILL OCCUR IN YAVAPAI AND NORTHERN GILA COUNTIES BELOW 4000 FEET ELEVATION WHERE AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED...SEE PRODUCT PHXNPWFGZ FOR MORE DETAILS. SUNDAY THROUGH TUESDAY...THE HIGH PRESSURE CENTER WILL MOVE INTO SOUTHEASTERN NEW MEXICO...MOVING THE STRONGEST DOWNWARD MOTIONS ALOFT FURTHER AWAY FROM ARIZONA. THIS PATTERN CHANGE WILL ALSO ALLOW A MORE MOIST SOUTHEASTERLY FLOW TO INCREASE MOISTURE LEVELS ...RESULTING IN BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS OVER NORTHERN ARIZONA. && .AVIATION...FOR THE 00Z PACKAGE...SCT SHRA/TSRA WILL CONTINUE PRIMARILY WEST OF A KAYENTA-FLAGSTAFF-PRESCOTT LINE THROUGH 01-03Z BEFORE DISSIPATING. ISOLD -TSRA POSSIBLE ELSEWHERE. STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF MVFR/IFR CONDITIONS IN +RA ALONG WITH GUSTY OUTFLOW WINDS. ACTIVITY WILL DIMINISH OVERNIGHT WITH ISOLD TO WIDELY SCT STORMS DEVELOPING AGAIN AFT 17Z FRI. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM TO 8 PM MST FRIDAY FOR YAVAPAI AND NORTHERN GILA COUNTIES BELOW 4000 FEET ELEVATION...AZZ018-037. && PUBLIC.........BOHLIN AVIATION.......MCS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 9, 5:49 AM MST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 549 AM MST THU AUG 9 2012 AZZ004>018-037>040-100715- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 549 AM MST THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP BY LATE MORNING OVER THE HIGHER TERRAIN WEST OF A LINE FROM PAGE TO PAYSON AND WITH ONLY ISOLATED STORMS EAST OF THIS LINE. STORM IN WESTERN COCONINO AND YAVAPAI COUNTIES MAY PRODUCE HEAVY RAIN. NEAR RECORD HIGH TEMPERATURES ARE POSSIBLE FOR AREAS BELOW 5000 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FROM FRIDAY THROUGH SUNDAY...A DRYING AND WARMING TREND WILL PERSIST DURING THIS PERIOD...WITH VERY LITTLE THREAT FOR STRONG STORMS. MOISTURE INCREASES STARTING MONDAY WILL BRING TYPICAL MONSOONAL THUNDERSTORMS TO THE NORTHLAND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 9, 11:30 AM MST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1130 AM MST THU AUG 9 2012 AZZ004-091845- COCONINO AZ- 1130 AM MST THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 1145 AM MST AT 1128 AM MST...NATIONAL WEATHER SERVICE RADAR DETECTED A STRONG THUNDERSTORM 2 MILES NORTH OF THE GRAND CANYON NORTH RIM ENTRANCE STATION ALONG SR 67. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. && LAT...LON 3644 11210 3633 11206 3632 11216 3641 11222 TIME...MOT...LOC 1830Z 180DEG 0KT 3639 11214 DJO
Special weather statement, Aug 9, 12:06 PM MST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1206 PM MST THU AUG 9 2012 AZZ006-007-091915- COCONINO AZ- 1206 PM MST THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 1215 PM MST AT 1203 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR SOUTH RIM VISITORS CENTER AT THE GRAND CANYON. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. RAIN WILL CAUSE STREAM CHANNELS IN THE AREA TO BEGIN FLOWING AND MAY AFFECT TRAILS WITHIN THE PARK. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER. LOCATIONS IMPACTED INCLUDE... SOUTH RIM VISITORS CENTER... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3612 11207 3599 11204 3598 11227 3612 11228 TIME...MOT...LOC 1904Z 233DEG 5KT 3604 11216 DJO
Special weather statement, Aug 9, 12:22 PM MST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1222 PM MST THU AUG 9 2012 AZZ015-091945- COCONINO AZ- 1222 PM MST THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 1245 PM MST AT 1217 PM MST...NATIONAL WEATHER SERVICE RADAR DETECTED A STRONG THUNDERSTORM IN NORTHEAST FLAGSTAFF CROSSING HIGHWAY 89 NEAR THE FLAGSTAFF MALL. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... HUTCHISON ACRES AND NORTHEAST FLAGSTAFF... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. && LAT...LON 3525 11172 3537 11161 3528 11147 3519 11155 TIME...MOT...LOC 1919Z 119DEG 2KT 3524 11156 DJO
Special weather statement, Aug 9, 12:48 PM MST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1248 PM MST THU AUG 9 2012 AZZ015-092000- COCONINO AZ- 1248 PM MST THU AUG 9 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 100 PM MST AT 1245 PM MST...NATIONAL WEATHER SERVICE RADAR DETECTED A STRONG THUNDERSTORM NEAR FORT VALLEY...MOVING WEST AT 10 MPH. HAIL LOCALLY UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... FORT VALLEY AND NORTH FLAGSTAFF NEAR HIGHWAY 180... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. && LAT...LON 3522 11181 3539 11175 3531 11156 3518 11162 TIME...MOT...LOC 1947Z 105DEG 10KT 3527 11168 DJO
Nearby
Flash Flood Warnings in Arizona, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.